This paper concerns the existence of nontrivial solutions for a boundary value problem with integral boundary conditions by topological degree theory. Here the nonlinear term is a sign-changing continuous function and may be unbounded from below.
Consider the following Sturm-Liouville problem with integral boundary conditions
where , , , , , α and β are right continuous on , left continuous at and nondecreasing on with ; , and denote the Riemann-Stieltjes integral of u with respect to α and β, respectively. Here the nonlinear term is a continuous sign-changing function and f may be unbounded from below, with is continuous and is allowed to be singular at .
Problems with integral boundary conditions arise naturally in thermal conduction problems , semiconductor problems , hydrodynamic problems . Integral BCs (BCs denotes boundary conditions) cover multi-point BCs and nonlocal BCs as special cases and have attracted great attention, see [4-14] and the references therein. For more information about the general theory of integral equations and their relation with boundary value problems, we refer to the book of Corduneanu , Agarwal and O’Regan . Yang , Boucherif , Chamberlain et al., Feng , Jiang et al. focused on the existence of positive solutions for the cases in which the nonlinear term is nonnegative. Although many papers investigated two-point and multi-point boundary value problems with sign-changing nonlinear terms, for example, [15-20], results for boundary value problems with integral boundary conditions when the nonlinear term is sign-changing are rarely seen except for a few special cases [7,12,13].
Inspired by the above papers, the aim of this paper is to establish the existence of nontrivial solutions to BVP (1.1) under weaker conditions. Our findings presented in this paper have the following new features. Firstly, the nonlinear term f of BVP (1.1) is allowed to be sign-changing and unbounded from below. Secondly, the boundary conditions in BVP (1.1) are the Riemann-Stieltjes integral, which includes multi-point boundary conditions in BVPs as special cases. Finally, the main technique used here is the topological degree theory, the first eigenvalue and its positive eigenfunction corresponding to a linear operator. This paper employs different conditions and different methods to solve the same BVP (1.1) as ; meanwhile, this paper generalizes the result in  to boundary value problems with integral boundary conditions. What we obtain here is different from [6-20].
2 Preliminaries and lemmas
Let be a Banach space with the maximum norm for . Define and . Then P is a total cone in E, that is, . denotes the dual cone of P, namely, . Let denote the dual space of E, then by Riesz representation theorem, is given by
We assume that the following condition holds throughout this paper.
Lemma 2.1 ()
If (H1) and (H2) hold, then BVP (1.1) is equivalent to
It is easy to show that is a completely continuous nonlinear operator and holds. By , the spectral radius of K is positive. The Krein-Rutman theorem  asserts that there are and corresponding to the first eigenvalue of K such that
Lemma 2.2 ()
Lemma 2.3 ()
LetEbe a real Banach space andbe a bounded open set with. Suppose thatis a completely continuous operator. (1) If there iswithsuch thatfor alland, then. (2) Iffor alland, then. Here deg stands for the Leray-Schauder topological degree inE.
Lemma 2.4Assume that (H1), (H2) and the following assumptions are satisfied:
Now we shall show
provided that R is sufficiently large.
It follows from (2.6), (2.11) and (2.12) that
3 Main results
Theorem 3.1Assume that (H1), (H2) hold and the following conditions are satisfied:
Then BVP (1.1) has at least one nontrivial solution.
Proof We first show that all the conditions in Lemma 2.4 are satisfied. By Lemma 2.2, condition (C1) of Lemma 2.4 is satisfied. Obviously, is a continuous operator. By (A1), for any , there is such that when , holds. Thus, for with , holds. The fact that B is nondecreasing on yields for any , . Since is an even function, for any and , holds, which implies for . Therefore,
which shows that condition (C3) in Lemma 2.4 holds.
Since K is a positive linear operator, from (3.2) we have
So condition (C4) in Lemma 2.4 is satisfied.
Next we will prove that
It follows from (3.5) and Lemma 2.3 that
By (3.3), (3.6) and the additivity of Leray-Schauder degree, we obtain
The authors declare that no conflict of interest exists.
All authors participated in drafting, revising and commenting on the manuscript. All authors read and approved the final manuscript.
The first two authors were supported financially by the National Natural Science Foundation of China (11201473, 11271364) and the Fundamental Research Funds for the Central Universities (2013QNA35, 2010LKSX09, 2010QNA42). The third author was supported financially by the National Natural Science Foundation of China (11371221, 11071141), the Specialized Research Foundation for the Doctoral Program of Higher Education of China (20123705110001) and the Program for Scientific Research Innovation Team in Colleges and Universities of Shandong Province.
Yang, ZL: Existence and nonexistence results for positive solutions of an integral boundary value problem. Nonlinear Anal.. 65, 1489–1511 (2006). Publisher Full Text
Yang, ZL: Existence of nontrivial solutions for a nonlinear Sturm-Liouville problem with integral boundary value conditions. Nonlinear Anal.. 68, 216–225 (2008). Publisher Full Text
Boucherif, A: Second-order boundary value problems with integral boundary conditions. Nonlinear Anal.. 70, 364–371 (2009). Publisher Full Text
Kong, LJ: Second order singular boundary value problems with integral boundary conditions. Nonlinear Anal.. 72, 2628–2638 (2010). Publisher Full Text
Chamberlain, J, Kong, LJ, Kong, QK: Nodal solutions of boundary value problems with boundary conditions involving Riemann-Stieltjes integrals. Nonlinear Anal.. 74, 2380–2387 (2011). Publisher Full Text
Feng, MQ: Existence of symmetric positive solutions for a boundary value problem with integral boundary conditions. Appl. Math. Lett.. 24, 1419–1427 (2011). Publisher Full Text
Li, YH, Li, FY: Sign-changing solutions to second-order integral boundary value problems. Nonlinear Anal.. 69, 1179–1187 (2008). Publisher Full Text
Li, HT, Liu, YS: On sign-changing solutions for a second-order integral boundary value problem. Comput. Math. Appl.. 62, 651–656 (2011). Publisher Full Text
Jiang, JQ, Liu, LS, Wu, YH: Second-order nonlinear singular Sturm-Liouville problems with integral boundary conditions. Appl. Math. Comput.. 215, 1573–1582 (2009). Publisher Full Text
Sun, JX, Zhang, GW: Nontrivial solutions of singular superlinear Sturm-Liouville problem. J. Math. Anal. Appl.. 313, 518–536 (2006). Publisher Full Text
Han, GD, Wu, Y: Nontrivial solutions of singular two-point boundary value problems with sign-changing nonlinear terms. J. Math. Anal. Appl.. 325, 1327–1338 (2007). Publisher Full Text
Liu, LS, Liu, BM, Wu, YH: Nontrivial solutions of m-point boundary value problems for singular second-order differential equations with a sign-changing nonlinear term. J. Comput. Appl. Math.. 224, 373–382 (2009). Publisher Full Text
Liu, LS, Liu, BM, Wu, YH: Nontrivial solutions for higher-order m-point boundary value problem with a sign-changing nonlinear term. Appl. Math. Comput.. 217, 3792–3800 (2010). Publisher Full Text
Graef, JR, Kong, LJ: Periodic solutions for functional differential equations with sign-changing nonlinearities. Proc. R. Soc. Edinb. A. 140, 597–616 (2010). Publisher Full Text
Wang, YQ, Liu, LS, Wu, YH: Positive solutions for a class of fractional boundary value problem with changing sign nonlinearity. Nonlinear Anal.. 74, 6434–6441 (2011). Publisher Full Text